Drug eruptions: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug eruptions

Sample item

Three weeks after starting carbamazepine, a man develops fever, facial oedema, a widespread morbilliform rash, tender lymphadenopathy, marked eosinophilia and raised liver enzymes. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Drug reaction with eosinophilia and systemic symptoms (DRESS)

DRESS appears about two to eight weeks after starting a drug such as an aromatic anticonvulsant, allopurinol or sulfonamide. It combines rash and fever with eosinophilia, lymphadenopathy and internal organ involvement, often the liver. The drug must be stopped, and systemic steroids are used in severe cases.

Option by option

  • A. Simple morbilliform drug exanthem

    A simple exanthem lacks systemic features, eosinophilia and liver involvement.

  • B. Acute generalised exanthematous pustulosis

    Acute generalised exanthematous pustulosis causes sterile pustules within a day or two of exposure.

  • C. Drug reaction with eosinophilia and systemic symptoms (DRESS) (correct)

    Correct. Delayed onset with facial oedema, eosinophilia and organ involvement defines DRESS.

  • D. Stevens-Johnson syndrome

    Stevens-Johnson syndrome features mucosal erosions and epidermal detachment, not eosinophilia with visceral involvement.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Drug reaction with eosinophilia and systemic symptoms (DRESS). DRESS appears about two to eight weeks after starting a drug such as an aromatic anticonvulsant, allopurinol or sulfonamide.

Why is "Simple morbilliform drug exanthem" not the answer?

A simple exanthem lacks systemic features, eosinophilia and liver involvement.

Why is "Acute generalised exanthematous pustulosis" not the answer?

Acute generalised exanthematous pustulosis causes sterile pustules within a day or two of exposure.

Why is "Stevens-Johnson syndrome" not the answer?

Stevens-Johnson syndrome features mucosal erosions and epidermal detachment, not eosinophilia with visceral involvement.

What concept does this question test?

It tests Drug eruptions in Dermatology. It combines rash and fever with eosinophilia, lymphadenopathy and internal organ involvement, often the liver. The drug must be stopped, and systemic steroids are used in severe cases.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug eruptions?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.